• Ten children with asthma and three with other respiratory disorders were treated with aminophylline in the form of suppositories. The severe intoxication that followed in these cases was characterized by frequent vomiting, unusual thirst, and maniacal agitation. In the severest cases the vomitus became brown and syrup-like and delirium, convulsions, and shock appeared. Four patients died.
Autopsy findings were inconspicuous except for the finding of pulmonary inflammation in all four cases and of ulcerative esophagitis with perforation in two. The rectal route for administering aminophylline is therefore to be deprecated. A reconsideration of dosages is called for, since these were within accepted limits in 8 of the 13 cases.
Nolke AC. SEVERE TOXIC EFFECTS FROM AMINOPHYLLINE AND THEOPHYLLINE SUPPOSITORIES IN CHILDREN. JAMA. 1956;161(8):693–697. doi:10.1001/jama.1956.02970080023008
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: